June 3, 2015
Lower GI Bleeding Risks Double With Menopausal
Boston—Lower gastrointestinal bleeding and ischemic colitis are more than twice as likely in women using menopausal hormone therapy (MHT), compared to nonusers, especially if the therapy is long term, according to a new study.
The study, which was led by Massachusetts General Hospital researchers, was presented recently at Digestive Disease Week 2015 in Washington, DC, and was touted as the first of its kind. The research also was printed in a recent issue of the journal Gastroenterology.
“We know that estrogen and progesterone, the two hormones involved in menopausal hormone therapy, induce blood clotting, but we didn’t know whether they caused gastrointestinal bleeding,” said Prashant Singh, MD, resident physician in the department of internal medicine at Mass General.
“There had been reported cases of GI bleeding with menopausal hormone therapy, but this study confirms our speculation that hormonal therapy increases the risk, especially in the lower GI tract.”
The blockage of blood flow to the large intestine, ischemic colitis has previously been identified as a complication of MHT and can cause blood vessels to clot, resulting in the death of GI mucosa and related bleeding.
For the study, researchers conducted a prospective cohort survey of 73,863 women, comparing episodes of GI bleeding among current MHT users, past users and those who never used it. The study was adjusted for other known risk factors of GI bleeding, including body mass index, cigarette smoking, oral contraceptive use, and use of aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs).
Results indicate that current users of MHT have about a 50% increased risk of experiencing an episode of major GI bleeding, compared to women who never had used the therapy. Current users were more than twice as likely to experience ischemic colitis and lower GI bleeding, but no difference was detected in the occurrence of upper GI bleeding between current users and those who never used MHT. Furthermore, past users did not have a greater risk of GI bleeding than those who never used MHT.
The risk of a major GI bleed increased with longer duration of MHT, according to the researchers.
“It is important for patients to know that menopausal hormone therapy is an effective treatment,” Singh said. “However, both clinicians and patients should be more cautious in using this therapy in some cases, such as with patients who have a history of ischemic colitis. The decision should be based on whether the benefits of menopausal hormone therapy outweigh the risks.”
The report suggests alternate treatments based on why MHT was prescribed. Among those are selective serotonin reuptake inhibitor (SSRI) therapy for menopausal symptoms such as hot flashes and alendronate and ilbandronate for osteoporosis.
The researchers called for further research on whether specific patient populations are more prone to GI bleeding from MHT or whether one type of MHT carries a higher risk of bleeding than another.
|U.S. Pharmacist Social Connect